Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Riverton, WY

October 24, 2017Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this red flag warning at Oct 24, 2017, 1:44 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Oct 25, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 1:44 PM MDT (19:44 UTC)
In effect from
Oct 25, 2017, 12:00 PM MDT
Expired
Oct 25, 2017, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS85 KRIW 241944
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
144 PM MDT Tue Oct 24 2017

WYZ280-289-251000-
/O.UPG.KRIW.FW.A.0003.171025T1800Z-171026T0200Z/
/O.NEW.KRIW.FW.W.0005.171025T1800Z-171026T0200Z/
Natrona County/Casper BLM-
Granite/Green/Ferris/Rattlesnake Mountains-
144 PM MDT Tue Oct 24 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Wednesday. the
Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zones 280 and 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* WIND: West 15 to 30 mph with gusts up to 45 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: In the mid 60s to mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ281-251000-
/O.CON.KRIW.FW.A.0003.171025T1800Z-171026T0200Z/
Johnson County/Casper BLM-
144 PM MDT Tue Oct 24 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In North Central WY...Fire Weather Zone 281.

* COUNTIES AFFECTED: 
  In North Central WY...Johnson.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: In the mid 60s to mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

http://weather.gov/riverton
3 follow-up statements
814 
WWUS85 KRIW 250641
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1241 AM MDT Wed Oct 25 2017

WYZ281-250745-
/O.CAN.KRIW.FW.A.0003.171025T1800Z-171026T0200Z/
Johnson County/Casper BLM-
1241 AM MDT Wed Oct 25 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Riverton has cancelled the Fire
Weather Watch.

While it will be quite dry today across Johnson County, it appears
that winds will remain mainly below critical levels for most of 
the area...generally gusting from 15 mph to an occasional 25 mph. 
Therefore the Fire Weather Watch has been cancelled. 

$$

WYZ280-289-252200-
/O.CON.KRIW.FW.W.0005.171025T1800Z-171026T0200Z/
Natrona County/Casper BLM-
Granite/Green/Ferris/Rattlesnake Mountains-
1241 AM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zones 280 and 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* WIND: Southwest 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: Ranging from the mid 60s to mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
225 
WWUS85 KRIW 251934
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
134 PM MDT Wed Oct 25 2017

WYZ280-289-260200-
/O.CON.KRIW.FW.W.0005.000000T0000Z-171026T0200Z/
Natrona County/Casper BLM-
Granite/Green/Ferris/Rattlesnake Mountains-
134 PM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures... 
  and Strong Gusty Winds will create erratic fire behavior and 
  new fire starts. 

* AFFECTED AREA: In Central WY...Fire Weather Zones 280 and 289.

* COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In 
  Southwest WY...Sweetwater.

* WIND: Southwest 25 to 35 mph with gusts up to 55 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: Ranging from the mid 60s to mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Team Riverton
104 
WWUS85 KRIW 260148
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
748 PM MDT Wed Oct 25 2017

WYZ280-289-260300-
/O.EXP.KRIW.FW.W.0005.000000T0000Z-171026T0200Z/
Natrona County/Casper BLM-
Granite/Green/Ferris/Rattlesnake Mountains-
748 PM MDT Wed Oct 25 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Widespread Red Flag conditions are no longer occurring across the
region. The wind will decrease as the evening wears on with the
humidity slowly rising. Therefore, the Red Flag Warning will be
allowed to expire at 8 PM MDT.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 24, 11:28 AM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Oct 24, 11:28 AM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1128 AM MDT Tue Oct 24 2017

.SHORT TERM...(Today through Thursday night)
Issued at 1125 AM MDT Tue Oct 24 2017

Imagery shows an amplified ridge across the wrn CONUS and a large
trof across the ern half of the CONUS. The next upper lvl SW trof
that will eventually affect WY currently lays at about 160W lon ovr
the PAC. H5 heights currently around 580dm +/- 8dm across the FA.
The SFC is post frontal across WY with the CONUS basically following
the upper levels with high pressure entrenched across the west and
low pressure over the east and a long cold front dividing the two
areas. No precip falling anywhere over/near WY.

Today through Wednesday: Warming and drying trend in place as
heights rise with the ridge. No significant weather expected today
or tonight...just a seasonal and rather nice. Wednesday, good above
seasonal warming warming expected (warmest day of the week.
However, it will come at a price in the form of elevated to
extreme fire weather conditions for many locations across central
and southern WY. ATTM, it appears that portions of Natrona and
Fremont county will stand the best chance for extreme (Red Flag)
conditions of RH<=15 percent and winds sustained/gusting >= 25
mph. Will issue a Fire Weather Watch for forecast zones 19, 20 and
11 (Fire Weather zones 289, 280 and 281 respectively) to support
this possibility Wednesday afternoon and early evening.

Wednesday night through Thursday: the upstream SW trof mentioned
above will cruise into/through the ridge, bringing much colder temps
and modest moisture along with with a rather vigorous cold front
through WY. The most brutal activity with this system will be the
sharp decreases in temperatures as the wind shifts out of the north
at and behind the cold front. Precip, both liquid or frozen, will be
modest with this very quick moving system with snow amounts < 6
inches in the high mountains of the north (both Absarokas and
Bighorns) with less than 2 inches across the lowlands east of the
Divide...those higher amounts either south of Casper going up the
mountain or perhaps in the Rattlesnake mountains through the day
Thursday. It's a quick hitter...then out. Thursday
night...clear/clearing and cold with lows in the teens and 20s for
most locations in the CWA.

.LONG TERM...(Friday through Tuesday)
Issued at 1125 AM MDT Tue Oct 24 2017

Friday through Sunday will be dry across the area. High
temperatures will be cool Friday, then gradual warming through
Sunday. Breezy areas Saturday and Sunday in the wind prone
locations of central WY. GFS model brings a cold front and some
precipitation into Northern WY Sunday night, spreading into
Central WY by sunrise Monday. Then the precip moves into southern
WY during the day Monday. Brisk north wind will accompany this
cold front. Precip ends Monday night from north to south with
decreasing clouds and wind. Next Tuesday could see another
weather system move into the north in the afternoon, spreading
south Tue night. Plenty of time watch the Mon and Tue unsettled
weather pattern and make adjustments as needed. High temps would
be colder next Mon and Tue in this weather pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday) Issued at
1125 AM MDT Tue Oct 24 2017

VFR conditions will prevail through Wednesday. Gusty north to
northwest wind will blow in and near the mountains from the
Absarokas south to the Wind River mountains and Upper Green River
Basin through this afternoon.

&&

.FIRE WEATHER...
Issued AT 1125 AM MDT Tue Oct 24 2017

Fuels remain at critical levels across over Fremont, Johnson and
Natrona Counties. (Please see the Fire Weather Forecast product
for more information).

...Elevated Fire Conditions east of the Divide and across southern
Wyoming this Wednesday afternoon...

...Fire Weather Watch for Zones 280, 281 and 289 Wednesday
Afternoon...

Today will have seasonal temperatures dry with modest minimum RH
values ranging from the upper teens to 30 percent across the lower
elevations east of the Divide and over southern WY. Winds across
most of central Wyoming will relatively light today with generally
less 15 mph expected for most locations and gusts less than 25 mph.
Wednesday will be above seasonal as far as temperatures and quite
dry with RH values dropping into the lower and mid teens with winds
gusting ahead of the next Fall weather system greater than 30 mph
from eastern Sweetwater through Natrona and into southern Jonson
Counties. This will in effect raise Fire Weather conditions to
elevated for most of the low land areas east of the Divide and
possibly into the extreme category over fire zones 280, 281, and 289.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ280-281-289.

&&

SHORT TERM...Braun
LONG TERM...AR
AVIATION...Murrell
FIRE WEATHER...Braun
Hazardous weather outlook, Oct 24, 3:06 AM MDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
306 AM MDT Tue Oct 24 2017

WYZ001>020-022>030-251100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
306 AM MDT Tue Oct 24 2017

...Fire Weather Watch for Portions of Central and Northern
Wyoming Wednesday Afternoon and early Evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Windy, warm, and dry conditions may result in
elevated to extreme fire weather conditions across the east.

Wednesday night and Thursday...Turning much colder with a chance
of snow for most areas.

Monday...A chance of rain and snow and colder.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 1:44 AM MDTFire Weather WatchRIWFremont, Johnson, Natrona, Sweetwater23 hr

Nearby

Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.